Hail, Hettinger
- When
- July 10, 8:45 AM MST to 8:50 AM MST
- Where
- Hettinger County, 14.49 mi N of Burt
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 46.579, -102.181
A strong upper level jet streak moving into the region triggered scattered elevated thunderstorm activity during the late morning hours of July 10th over southwest North Dakota. Large hail up to two inches in diameter was reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong upper level jet streak moving into the region triggered scattered elevated thunderstorm activity during the late morning hours of July 10th over southwest North Dakota. Large hail up to two inches in diameter was reported with these storms. As the aerial coverage of storms became more widespread, Severe Thunderstorm Watch number 616 was issued. Once the storms advected to the east into south central and southeast North Dakota during the afternoon, they became rooted in the boundary layer and became much more intense necessitating the issuance of Tornado Watch number 617. Considerable veering winds with height, strong instability, and favorable deep layer sheer produced a favorable environment for very large hail, damaging winds, and isolated tornadoes.
Multiple severe thunderstorm warnings and several tornado warnings were issued during this event. Numerous reports of large hail and destructive thunderstorm winds were received. After in depth investigation including two separate storm damage surveys, it was concluded that four confirmed tornadoes occurred during this event, including EF2 tornado damage seven miles south of Napoleon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 10, 7:45 AM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 945 AM CDT SUN JUL 10 2011 .UPDATE...ADJUSTED HOURLY TEMPERATURE/DEWPOINT/WIND GRIDS TO ACCOUNT FOR CURRENT OBS/TRENDS. && .DISCUSSION...ELEVATED CONVECTION HAS BEGUN OVER SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA IN THE RRQ OF A 105-KNOT JET STREAK THIS MORNING. THE 12Z KBIS SOUNDING SHOWS A DEEP DRY LAYER BELOW 650MB. HOWEVER...THE BOUNDARY LAYER IS EXPECTED TO MOISTEN THROUGH THE DAY AS BOUNDARY LAYER MOISTURE ADVECTS INTO SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THROUGH THE AFTERNOON (THE 12Z KABR SOUNDING SHOWS A MOIST LAYER FROM THE SFC-800MB). THE ELEVATED CONVECTION WILL LIKELY BECOME ROOTED IN THE MIXED LAYER BY THE AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER. THE CURRENT FORECAST REFLECTS THIS THREAT SO WILL NOT MODIFY THE POP/WX GROUPS FOR THIS UPDATE. && .AVIATION...WITH CONVECTIVE ALTO CUMULUS ALREADY FORMING SOUTHWEST OF KBIS AND MOVING EAST AND NORTH EAST...ADDED CB AND VCTS RESPECTIVELY TO KBIS AND KJMS AERODROME FORECAST. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...SHORT TERM HW...AVIATION
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 455 AM CDT SUN JUL 10 2011 NDZ001-002-009-010-017-018-031>033-040-041-043-044-111000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WESTERN NORTH DAKOTA MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ019>023-025-034>037-042-045>048-050-051-111000- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 455 AM CDT SUN JUL 10 2011 /355 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA TODAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE SOUTH OF I-94 AND EAST OF THE MISSOURI RIVER BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE PRIMARY THREATS SHOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-111000- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE- 455 AM CDT SUN JUL 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1010 AM CDT SUN JUL 10 2011 NDZ033-034-041-042-101615- GRANT-HETTINGER-MORTON-STARK- 910 AM MDT SUN JUL 10 2011 ...SPECIAL WEATHER STATEMENT... AT 906 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM OVER NORTH CENTRAL HETTINGER COUNTY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEART BUTTE DAM... GLEN ULLIN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The Bismarck radar (KBIS), 110 km away, was scanning. The volume nearest the first event began at 15:46 UTC.
18 thunderstorm wind, 13 hail, 5 tornado, 1 flood. Local standard time, as filed.
The hail size was estimated by a photo provided by broadcast media. No damage was reported with this large hail.
Mostly pea size hail with a few larger hail stones.
The strong winds lasted 15 minutes.
Estimated winds of 60 miles per hour was reported by the public.
Strong thunderstorm winds uprooted two foot in diameter oak trees near Huff.
About a dozen homes in Falconer Estates subdivision had roof and gutter damage from the large hail.
Penny size hail accompanied the strong winds.
Double poled wood transmission lines were snapped in half. A heavy ranch sign with three foot long concrete anchors was ripped out of the ground. A camper was flipped off of the highway and tossed over a tree row 25 yards from the road.
Winds were measured with a home anemometer near Hazelton. Extensive tree damage occurred in Hazelton, with three to six inch in diameter branches blown off of trees. A gas station on the west side of Hazelton sustained damage to the canopy over the gas pumps.
Minor wind damage occurred at a farmstead. Shingles were blown off of a trailer home, and a small building was blown over.
One inch in diameter hail was also reported.
Strong thunderstorm winds occurred two miles east of Braddock.
Strong thunderstorm winds damaged several empty grain bins.
A National Weather Service storm survey confirmed that an EF2 tornado on the Enhanced Fujita Scale touched down around seven miles south southwest of Napoleon, then moved east southeast before lifting four miles east of Burnstad. No fewer than three farmsteads were damaged along the path of the tornado. The worst damage occurred seven miles south southwest of Napoleon, where the tornado picked up and threw an 18 thousand bushel grain bin 250 yards, and also destroyed 1,800 feet of shelter belt trees near 100 feet tall. East southeast of this farmstead, the tornado lifted and rolled a ten ton grain bin three quarters of one mile to another farmstead, where it impacted and damaged a barn. The damage corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that wind speeds with this tornado were around 120 miles per hour.
A tornado touched down in a field near Ashley. No damage was reported with this tornado.
Strong thunderstorm winds blew over a grain bin.
A National Weather Service Storm Survey was conducted across Dickey County. Widespread mature hardwood trees were snapped or uprooted along a 45 mile long and 4 mile wide damage swath, along with thousands of acres of crop damage due to wind driven hail. Several communities along the damage path also had severe wind damage. Near Merricourt, damage was observed to a home and to several farm vehicles. In Monango, extensive tree damage was observed, including a large hardwood tree with the diameter of 22 inches. A pole barn and two grain bins were destroyed two miles south of Fullerton, along with several large trees snapped or uprooted. Around Oakes, numerous buildings sustained heavy damage, along with the destruction of a 200 foot radio station tower. Damage across Dickey County was extensive.
A National Weather Service storm survey confirmed that an EF1 tornado on the Enhanced Fujita Scale briefly touched down five miles northwest of Merricourt. There was an eye witness to the tornado. A pole barn was damaged along with numerous trees snapped. The damage corresponded to low end EF1 on the Enhanced Fujita Scale. From that it was determined that wind speeds were on the order of 90 miles per hour.
Persistent thunderstorms with heavy rain over a long period of time brought widespread flooding to many county and township roads across Dickey County.
Small hail accompanied the strong winds.
A trained weather spotter reported a tornado on the ground near Monango. Very strong straight line winds were also reported. Damage was associated with the straight line winds. The tornado was reported in the open country with no damage attributed to it.
Strong thunderstorm winds blew shingles off of a roof.
Strong thunderstorm winds blew grain bins over.
Strong thunderstorm winds blew numerous tree branches down.
A visual confirmation of a brief tornado touchdown was received. The tornado was reported to have touched down in open fields northwest of Oakes, with no damage attributed to it.
Strong thunderstorm winds resulted in roof damage.
Strong thunderstorm winds resulted in numerous trees and branches blown down around Ludden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320048, 320042, 320043, 320044, 320045, 320046, 320049, 320047, 321852, 321856, 321993, 321853, 321994, 321995, 321996, 321997, 321998, 322000, 321854, 322002, 322003, 322004, 321855, 322007, 322014, 322015, 323185, 322016, 323186, 322017, 322019, 323180, 323181, 323182, 322020, 323183, 323184.